Alert archive / New Jersey / Gale Watches in 2019

Gale Watch 9, NWS Philadelphia/Mount Holly

April 1, 2019

NWS Philadelphia/Mount Holly issued this gale watch at Apr 1, 2019, 3:58 PM EDT. It took effect at Apr 2, 2019, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2019, 3:58 PM EDT (19:58 UTC)
In effect from
Apr 2, 2019, 6:00 PM EDT
Expired
Apr 2, 2019, 3:54 AM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

305 
WHUS71 KPHI 011958
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
358 PM EDT Mon Apr 1 2019

ANZ450>455-021000-
/O.NEW.KPHI.GL.A.0009.190402T2200Z-190403T1600Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
358 PM EDT Mon Apr 1 2019

...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY 
MORNING...

The National Weather Service in Mount Holly has issued a Gale 
Watch, which is in effect from Tuesday evening through Wednesday 
morning.

* WINDS AND SEAS...Northeast to north winds 15 to 20 knots 
  Tuesday night, becoming northwest to west on Wednesday morning. 
  Gusts around 35 knots are possible. Seas building to 5 to 8 
  feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is a risk of gale force winds 
of 34 to 47 knots, but the specific timing and/or location is 
still uncertain. It is intended to provide additional lead time 
for mariners who may wish to consider altering their plans.

&&

$$

Iovino
1 follow-up statement
826 
WHUS71 KPHI 020754
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
354 AM EDT Tue Apr 2 2019

ANZ450>455-022100-
/O.UPG.KPHI.GL.A.0009.190402T2200Z-190403T1600Z/
/O.NEW.KPHI.SC.Y.0040.190402T2200Z-190404T0300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
354 AM EDT Tue Apr 2 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 PM
EDT WEDNESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 6 PM this evening to
11 PM EDT Wednesday. The Gale Watch is no longer in effect.

* WINDS AND SEAS...Northeast to north winds 15 to 25 kt with gusts
  up to 30 kt. Seas 4 to 7 feet. There is some potential for gale-force
  gusts for a time this evening and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ430-431-022100-
/O.NEW.KPHI.SC.Y.0040.190403T0200Z-190403T1000Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
354 AM EDT Tue Apr 2 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
EDT WEDNESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 10 PM this evening to
6 AM EDT Wednesday.

* WINDS AND SEAS...Northeast to north winds 15 to 20 kt with 
  gusts up to 25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

CMS

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Apr 1, 3:56 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 1, 3:56 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
356 PM EDT Mon Apr 1 2019

.SYNOPSIS...
High pressure will continue to slide eastward across the region
through Tuesday morning before it begins to shift off the coast. An
ocean storm will pass offshore on Tuesday night bringing some rain
to the area. High pressure and dry, seasonable conditions are
expected Wednesday and Thursday. A weak frontal system will likely
bring a period of unsettled weather from Friday into early Saturday.
High pressure along with drier and warmer weather will move in for
the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
High pressure located in the upper Ohio River Valley this afternoon
will slide to the east and off the coast tonight.

We are expecting a mainly clear sky for tonight with a light and
variable wind. The ideal radiating conditions will allow
temperatures to fall into the 20s in much of our region. Readings
should not drop below the lower 30s along the immediate coast and in
urban areas.

We will continue the Freeze Warning for the Maryland counties of
Kent, Queen Anne's, Talbot and Caroline, and for the Delaware
counties of Kent and Sussex.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A mid level short wave trough that was located over Oklahoma and
Texas this afternoon will progress to the east. It should reach
Virginia and the Carolinas on Tuesday afternoon. Meanwhile, a
deepening surface low should move up the Carolina coast on Tuesday.

A light and variable wind is forecast to settle into the southeast
and east around 5 to 10 MPH.

We are anticipating an increase in high clouds on Tuesday morning.
The developing onshore flow should result in stratus overspreading
our region from the south and southeast during the afternoon. Light
rain is expected to arrive in northeastern Maryland, Delaware and
southern New Jersey late in the day.

High temperatures on Tuesday will favor the lower and middle
50s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Overview...

The main feature to watch this week will be a large and powerful
ocean storm off the East Coast. Current indications remain that it
will just graze the mid-Atlantic, but some rain is likely especially
in eastern areas. Dry weather is expected for the midweek period. A
weak system will likely bring unsettled weather for the end of the
work week. However, as we head into next weekend, an impressive
ridge will be developing across the eastern half of the US, with
warmer weather likely for the weekend.

Dailies...

Tuesday night... This remains a period to watch closely as an ocean
storm passes offshore. No significant changes have occurred in the
overall reasoning on its evolution. A southern stream shortwave
trough will take on a negative tilt as it swings through the
Southeast on Tuesday. Cyclogenesis will ensue off the Carolina
coast, with copious Gulf moisture available for the developing low
to tap into. A strong upper jet streak will quickly develop over the
mid-Atlantic and move into New England late Tuesday and Tuesday
night. The right entrance region of this jet streak will provide
additional upper level support, and the low pressure will likely
intensify rapidly off the East Coast. It continues to appear that
this storm will not interact sufficiently enough and soon enough
with an approaching northern stream trough to be pulled close enough
to the coast to yield significant impacts. However, it remains very
close, and most of the 01.12z guidance has nudged slightly northwest
if anything. The EC remains the closest with 0.25-0.50" of rain near
the coast, with other guidance showing less. Inland areas also
remain marginally cold enough for some wet snow, but they will
struggle to get into the steadier precipitation shield and would
need some heavier precipitation than currently expected to
cause ptype issues. This will all continue to be watched closely
as this will be a powerful and moisture-rich storm, and a
northwest shift of 50-75 miles would yield greater wind and rain
impacts especially near the coast.

Wednesday-Thursday... Regardless of its evolution, the ocean storm
looks to be very progressive, and by Wednesday morning it will be
pulling away. Behind it, weak ridging starts to build in with high
pressure developing over the Southeast. These days look fairly
similar to each other and both look to be dry. 01.12z NAM was a fast
outlier in bringing precipitation into northern areas Thursday
afternoon, and it was discounted for this portion of the forecast.
Temperatures aloft are slightly cooler than average, but the strong
sunshine and dry air should yield surface temperature a little above
average. On Thursday, the temperature gradient across the region
will likely increase as a second area of high pressure builds in
from the north, bringing in some cooler air.

Thursday night-Saturday... This remains the second potential period
of unsettled weather for this week. Two shortwaves will be
approaching quickly from the west. The southern of the two is the
more robust, and will draw in some decent moisture from the Gulf.
However, all the while the tendency is going to be for ridging to
expand across most of the eastern two thirds of the US. Thus, these
upper shortwaves will be deamplifying as they approach, and the
surface reflection of this system will be very unimpressive,
potentially without any well defined low center. Precip will be
mainly WAA driven as a southerly LLJ develops and draws in some
warmer air and better moisture. Periods of rain and showers, which
should be mainly light, are likely starting late Thursday night and
potentially lingering through Saturday morning. There is also a
fairly strong high pressure center and associated chilly air mass to
our north Thursday night. Because of this, cannot rule out ptype
issues in our northern zones, and in fact there is a decent signal
that precipitation may start as snow or mix in northern NJ and the
Poconos on Thursday night. However, precip should be light
especially at the onset, and we should warm above freezing quickly
on Friday, so not too concerned about winter weather impacts. In
addition, a slower timing such as depicted on the 01.12z EC would
also reduce ptype concerns by keeping most of Thursday night dry.
Otherwise, Friday and Friday night look wet and dreary with
improvement and warming temperatures by Saturday afternoon.

Later in the weekend... The same ridge which will preclude any
strong low pressure development late in the work week will continue
to expand and strengthen. Signals for 500mb height anomalies +1 to
+2 SD. Surface high pressure moves overhead towards Sunday. This is
a good recipe for warmth, and we will likely see above normal
temperatures and dry weather towards the end of the weekend.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR under a mainly clear sky. Northwest wind around 10
knots early this evening, becoming variable 5 knots of less for
tonight.

Tuesday...VFR with an increase in clouds. Variable wind 5 knots or
less becoming southeast to east around 5 to 10 knots.

OUTLOOK...

Tuesday night... MVFR or IFR possible especially at ACY and MIV.
Further inland, MVFR or VFR is more likely. Winds gradually shifting
from east to north to northwest and strongest closer to the coast.

Wednesday-Thursday... VFR. Winds from the west or northwest with
gusts to 20 kt possible Wednesday, then lighter on Thursday.

Thursday night-Saturday... MVFR or IFR conditions are likely in
areas of rain and showers. Improvement to VFR possible on Saturday,
especially later in the day.

&&

.MARINE...
High pressure approaching from the west will build across the
coastal waters of New Jersey and Delaware tonight.

Wind speeds and wave heights should remain below the Small Craft
Advisory criteria for tonight and Tuesday.

OUTLOOK...

Tuesday night-Wednesday... Winds and seas will increase as an ocean
storm passes offshore. We have issued a Gale Watch from Tuesday
evening through noon Wednesday. Currently, winds are forecast to
remain a little below gale force. However, only a small shift
northwest in the track of a powerful offshore storm would result in
gales occurring, so we will run a watch for now and adjust as needed
based on the expected track of the storm. 6 to 8 ft seas are also
expected to develop over the course of Tuesday night and continue
through most of Wednesday.

Wednesday night-Saturday... Fairly quiet marine weather
expected for the remainder of the week. Seas should diminish below 5
ft early Wednesday night. A period of seas to 5 ft are possible
Friday afternoon and Friday night, but confidence in this is low.
Otherwise, conditions should be below SCA levels.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...Freeze Warning from 11 PM this evening to 8 AM EDT Tuesday for
     DEZ002>004.
MD...Freeze Warning from 11 PM this evening to 8 AM EDT Tuesday for
     MDZ012-015-019-020.
MARINE...Gale Watch from Tuesday evening through Wednesday morning for
     ANZ450>455.

&&

Synopsis...O'Brien
Near Term...Iovino
Short Term...Iovino
Long Term...O'Brien
Aviation...Iovino/O'Brien
Marine...Iovino/O'Brien
Hazardous weather outlook, Apr 1, 9:45 AM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
945 AM EDT Mon Apr 1 2019

DEZ001-MDZ008-NJZ001-007>010-012>027-PAZ054-055-060>062-070-071-
101>106-021345-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
945 AM EDT Mon Apr 1 2019

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ012-015-019-020-021345-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-
945 AM EDT Mon Apr 1 2019

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-021345-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
945 AM EDT Mon Apr 1 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:15 AM EDTFreeze WarningPHIKent, Sussex29 hr

Nearby

Gale Watches in New Jersey, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.